Georgia, 2024

Damaging Wind in Georgia, June 4, 2024

June 4, 2024 · NWS CAE · 1 event in 1 county or zone

A moist, unstable airmass generated scattered thunderstorms, enhanced by a weak shortwave. A few of these storms produced sub-severe hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A moist, unstable airmass generated scattered thunderstorms, enhanced by a weak shortwave. A few of these storms produced sub-severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 4, 1:24 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 1:24 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Tue Jun 4 2024

.SYNOPSIS...
Moisture increases across the Southeast through mid week leading
to scattered convection each afternoon. A cold front will move
across the Southeast Thursday increasing chances for showers and
thunderstorms. Drier air follows the front late this week into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Partly cloudy across the region early this afternoon with some
debris clouds passing off to the east while the lower level cu field
is beginning to develop. Morning showers have diminished (hence the
debris clouds) and isolated showers and storms are beginning to
develop. Temperatures have warmed into the mid and upper 80s with
dewpoints in the upper 60s. This has given us 1500-2000 J/kg of
SBCAPE already, according to the latest SPC mesoanalysis. Additional
warming is expected for another couple of hours this afternoon with
highs peaking in the upper 80s or around 90 closer to the coastal
plain.

Convection this afternoon and evening will be forced by an
approaching shortwave as well as the typical summertime sea breeze
front. The Bermuda high sitting offshore continues to send a
continuous stream of low level moisture into the region on southeast
surface flow. With winds aloft more south to southwest, additional
moisture continues to advect into our area, as PWATs exceed 1.5"
currently and should near 1.8"+ by later this evening.

Expect a day similar to yesterday with scattered convection
developing this afternoon during peak heating. Overall wind shear
remains quite weak, so unorganized convection is expected with
minimal severe threat. CAMs are in decent agreement with initiation
around 18-19z, but confidence is lower regarding exact location of
these cells. However, when the main shortwave moves through later
this evening, there is much better model consensus of a decaying
line of showers and storms (currently along the Alabama/Georgia
border) pushing into the western Midlands/CSRA at or around 00-02z.
The loss of daytime heating should stabilize things east of
Columbia, and most of the models have this precip diminishing west
of the I-20 corridor late tonight.

Of note, the slower storm motion and high PWATs could provide
intense rainfall rates and a possible localized flooding threat in
vulnerable locations or if any storms train over the same area. CAMs
have really focused best convection along and north of the I-20
corridor, so PoPs reflect this with higher values across the upper
CSRA and western Midlands with a gradient to lower chances eastern
Midlands. Convective debris clouds will likely delay radiational
cooling tonight but temperatures eventually should fall into the
upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A few isolated showers or thunderstorms may still linger
Wednesday morning, but the activity is expected to increase as
we head into the afternoon as another shortwave disturbance
moves across the region. Expect coverage to be similar or even
higher than today as PWATs are expected to be around 1.75"
Wednesday afternoon. Activity is anticipated to wane overnight
ahead of another round of showers and thunderstorms on Thursday.
A cold front moving toward the region will aid in keeping the
PWATs elevated ahead of it, allowing scattered showers and
storms again in the afternoon and evening. The severe threat
for both days is minimal; however, a few of the stronger cells
could produce wind gusts of 40 to 45 mph, especially on
Thursday. The cold front is anticipated to move through the
region late Thursday night/early Friday morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
After the front passes, drier air is expected to move in behind
it. That said there could be an isolated shower or storm over
the eastern portions of the forecast area on Friday, depending
on exactly where the front is located. Otherwise, dry
conditions are expected for the weekend ahead of more activity
possible early for the week ahead.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions generally expected over the 24 hr forecast
period.

FEW-SCT clouds AOA 3kft MSL with cirrus above and developing
SHRA/TSRA. Convection will generally be SCT in nature, but a better
area of precip may impact AGS/DNL around 05/00Z. SFC winds southwest
around 5 to 8 kts, with a few erratic gusts possible in/near
SHRA/TSRA. Convective debris clouds through the evening may give way
to some CIG restrictions late tonight due to abundant low level
moisture.

EXTENDED AVIATION OUTLOOK...Scattered afternoon and evening
showers and thunderstorms through Friday with intermittent
CIG/VSBY restrictions possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, Jun 4, 3:19 AM EST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Tue Jun 4 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-050830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Tue Jun 4 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 3:28 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Tue Jun 4 2024

SCZ022-029-042100-
Kershaw SC-Lee SC-
428 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of northwestern Lee and
Kershaw Counties through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lugoff, or 7 miles southwest of Camden, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Bishopville, Lake Wateree Dam, Lugoff, Elgin, Goodale State
Park, Lucknow, Dekalb, North Towne Square Shopping Center, Antioch,
Midway Elementary School, Pine Grove Fire Station, Woodward Airfield,
and Lake Wateree near Highway 97.

This includes Interstate 20 in South Carolina between mile markers 86
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3424 8022 3411 8074 3422 8085 3438 8077
      3439 8078 3441 8078 3441 8079 3452 8074
      3448 8074 3449 8071 3451 8070
TIME...MOT...LOC 2027Z 225DEG 23KT 3420 8073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 3:31 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
431 PM EDT Tue Jun 4 2024

SCZ028-031-037-038-136-137-042100-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-
431 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Clarendon, southwestern Sumter, northeastern
Orangeburg and southeastern Richland Counties through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 10 miles northeast of Brookdale, moving northeast at
25 mph.

...Boaters on Upper Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Matthews, Summerton, Elloree, Santee State Park, Poinsett State
Park, Pinewood, Cameron, Poplar Creek Landing, Rimini, St. Paul, Fort
Motte, Stumphole Landing, Wedgewood, Creston, Lone Star, and Low
Falls Landing.

This includes the following highways...
 Interstate 26 near mile marker 150.
 Interstate 95 between mile markers 103 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3350 8078 3367 8083 3391 8053 3355 8030
TIME...MOT...LOC 2031Z 241DEG 23KT 3364 8073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 3:49 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Tue Jun 4 2024

SCZ041-136-137-042115-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
449 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of east central Bamberg
and south central Orangeburg Counties through 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 12 miles southeast of Bamberg, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branchville and Bowman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 8099 3341 8073 3329 8059 3313 8088
      3313 8089
TIME...MOT...LOC 2049Z 230DEG 17KT 3321 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 3:58 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
458 PM EDT Tue Jun 4 2024

SCZ031-037-038-136-137-042145-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-
458 PM EDT Tue Jun 4 2024

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and east central
Orangeburg Counties through 545 PM EDT...

At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Matthews to 6 miles north of Bowman.
Movement was northeast at 15 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summerton, Elloree, Santee State Park, Santee, Pinewood, Cameron,
Eutawville, Vance, Poplar Creek Landing, Rimini, St. Paul, Stumphole
Landing, Yonder Field, Indian Bluff Recreation Park, Creston, Mill
Creek Marina and Campground, Lone Star, Low Falls Landing, and
Privateer.

This includes the following highways...
 Interstate 26 between mile markers 158 and 162.
 Interstate 95 between mile markers 90 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 8068 3371 8073 3383 8040 3334 8030
TIME...MOT...LOC 2057Z 240DEG 12KT 3369 8069 3343 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 4:25 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
525 PM EDT Tue Jun 4 2024

SCZ018-025-026-042200-
McCormick SC-Saluda SC-Edgefield SC-
525 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of northwestern
Edgefield, northwestern Saluda and northeastern McCormick Counties
through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Edgefield, or 23 miles north of Belvedere, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Mccormick County Airport, Cleora, Good Hope, Pleasant
Lane, Whitetown, and Northside Fire Station Main.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 8242 3400 8232 3397 8230 3402 8224
      3398 8221 3397 8218 3399 8215 3398 8205
      3395 8204 3396 8201 3409 8192 3412 8180
      3379 8196 3377 8211
TIME...MOT...LOC 2125Z 175DEG 20KT 3386 8206

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 4:43 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
543 PM EDT Tue Jun 4 2024

SCZ038-136-137-042230-
Central Orangeburg SC-Southeastern Orangeburg SC-Clarendon SC-
543 PM EDT Tue Jun 4 2024

...Strong thunderstorms will impact portions of southern Clarendon
and southeastern Orangeburg Counties through 630 PM EDT...

At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summerton to Bowman. Movement was east at
30 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holly Hill, Summerton, Bowman, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Eutawville, Vance, Poplar Creek
Landing, St. Paul, Rocks Pond Campground and Marina, Yonder Field,
Foreston, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing, and Mill Creek Marina and Campground.

This includes the following highways...
 Interstate 26 between mile markers 157 and 169.
 Interstate 95 between mile markers 85 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8050 3326 8064
      3327 8082 3348 8067 3347 8061 3355 8061
      3356 8054 3354 8051 3361 8052 3372 7998
TIME...MOT...LOC 2142Z 264DEG 24KT 3355 8039 3333 8068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL

The radar

The Robins AFB radar (KJGX), 118 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 4, 5:44 PM EST to 5:47 PM EST
Where
Burke County, 0.11 mi WNW of St Clair
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.151, -82.222

Burke County EM reported multiple power lines down along property at Pebble Rd near St. Clair road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171292.